Log in
CLL Support Association
12,066 members18,374 posts

How to deal with Ibrutinib rash

I've been on IB for 2 months and this is the second time I've had a serious blistering rash on my legs that itches like crazy and makes it hard to wear shoes.

I had this same rash last month which I thought was due to Allopurinol alone - my onc had me stop taking it and paused IB (280mg) for 5 days. Now after being on IB (alone) for another 3 weeks the rash reappeared (not quite as bad as before).

I've emailed my onc (who is not a CLL specialist) and I see him next week but I'm wondering if anyone else has had to pause IB due to rash. If so how long did you have to pause and did it reoccur?

5 Replies
oldestnewest

I never stopped imbruvica, and have had blistering rashes. When it happens it's rough, tough (no danger of popping) and later can turn into red bumps when filled with blood or just sinks back down and heals as brownish red rough spots.

The doctor looks stumped at it and just told me to put 1% hydrocortisone on it to stop the itch. Ice packs also work.

Causes - every time I get a blood draw I get the blisters around the site the needle went in.

I started to wash off the area while still at the dr office waiting for their lab results. I suspect my skin reacts to whatever they use to disinfect the area because the blisters will follow the pattern and path of the rub-on of the disinfectant. Another time I had a rash on the back of my hand and I suspected it was from the metallic-looking inner coating of a can of pringles that I put my hand in to get the chips out. I think it's a crazy skin allergic hystamine problem. If I catch it when it just starts and put the hydrocortisone cream on it, it goes away faster and is not as severe, and most important - doesn't itch as bad.

Reply

For me the hydrocortisone and ice packs help but doesn't make them go away faster. Someone else said Prednisone (prescription) might help. Haven't heard back from my doctor yet. I'm off IB until I hear from him. I'm surprised your doctor didn't reduce your IB does for a while.

I hope you're not getting as many and as large as I have (9 from 1/2" to 2" across).

Thanks for your feedback.

Reply

no my bumps are small, and if I could read braille, I'd try to read the bumps to see if my body had a message. My dr doesn't stop the imbruvica for the rash and never suggested it

Reply

I am currently 4 months on the CAPTIVATE trial with Ibrutinib/Venetoclax. I started right away a rash on my back and my neck made of raised pimples that are quite itchy. UCSD Moore Cancer Center has seen other patients with the same rash. It seems that Ibrutinib is the main reason but they don't know yet what causes it. They've seen it disappear over time.

I am so happy to have normal blood results and to see my nodes vanish that I will endure all the itching of the world if I have to. When I think of the side effects with FCR before the novel agents appeared...I feel lucky to only have an itchy rash.

My dermatologist just prescribed Fluocinonide and Clindamycin, two creams to stop the itching, the second being an antibiotic. I will keep you updated if it works.

I hope they are other Ibrutinib patients on this forum who experience the same rash issue. Please let us know, I am itching to know what works...hahaha

Reply

Haha. Thanks for the feedback. Interesting that they said they don't know the cause.

Sadly I couldn't live full time with the blistering rash that I have. When the blisters are on my feet I can barely get my shoes on and walking is difficult. Because this only occurred twice in the 10 weeks I've been on IB I'm hoping they can give me something like Prednisone or maybe I have to drop the IB dosage a little (maybe 280mg 5x per week and off 2 days). So far since I've had to pause twice for a week I've effectively been taking it 3 weeks on and 1 week off.

Reply

You may also like...